New Jersey, 2003

Flood in New Jersey, February 24 to 25, 2003

February 24 to 25, 2003 · NWS PHI · 1 event in 1 county or zone

The combination of the heavy rain during the day on the 22nd and melting snow led to flooding along the North Branch of the Rancocas Creek on the 24th. The creek flooded the property of about 50 families in Eastampton and Southampton Townships.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of the heavy rain during the day on the 22nd and melting snow led to flooding along the North Branch of the Rancocas Creek on the 24th. The creek flooded the property of about 50 families in Eastampton and Southampton Townships. A few families voluntarily evacuated. The North Branch of the Rancocas Creek at Pemberton was above its 2.7 foot flood stage from 1215 a.m. EST on the 24th through 344 a.m. EST on the 25th. It crested at 2.78 feet at 245 p.m. EST on the 24th. Storm totals included 2.77 inches at the McGuire Air Force Base, 2.70 inches in New Lisbon, 2.43 inches in Mount Laurel, 2.37 inches in Mount Holly and 2.27 inches in Lumberton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 23, 8:25 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 23, 8:25 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
825 PM EST SUN FEB 23 2003

WE WILL BE UPDATING ZONES TO DROP THE WIND ADVY AS TIGHTEST GRAD IS
MOVG NEWD INTO NEW ENG. WE HAVE ISSUED AN SPS ABT SLICK ROADS. ALL
THAT MOVG WATER WILL BE FREEZING SOLID OVRNGT WITH TEMPS WELL BLO
FRZG. WITH THE CHRISTINA...MILLSTONE (AND SOON TO BE RANCOCAS) ABOVE
FLOOD STAGE...ITS NOT MAKING IT ANY EASIER. MATTERS MADE WORSE BY
THE HVY RAIN/FLOOD WATERS REMOVING ALL THE SALT FROM THE ROADWAYS.
THE REST OF THE FCST IS OK AND ANY FINE TUNING WILL BE JUST TO
REMOVE EVE OR ELRY EVE WORDG. 18Z MDL RUNS HAVE SHOWED LTL CHG FOR
MON/S FCST.

ON THE OTHER HAND THE 18Z GFS AND LATEST ECMWF HAVE TRENDED COLDER
FOR THU/S EVENT. IF THIS COMES CLOSE...WE NOW STAND A GOOD SHOT AT
BREAKING PHL/S SNOWFALL RECORD FOR THE MONTH OF FEB (31.5)...MIGHT
EVEN BREAK THE ALL-TIME MONTHLY RECORD (33.8 JAN 1996) AND MY
CHILDREN STAND A GOOD SHOT OF STILL BEING IN SCHOOL IN JULY.

WE WILL KEEP GALES GOING ALG THE COAST.

TFG

PREV AFD ***********************************************************

MODEL SOUNDINGS AND GUIDANCE AND WINDS OVER CENTRAL PA SUGGEST THE
BEST WINDS FROM THE EXITING SYSTEM WILL OCCUR UNTIL AROUND DUSK...SO
WILL LET THE EVENING SHIFT KILL THE WIND ADVISORY. ALSO NOTE THAT
THREE HOUR PRESSURE RISES OF BETWEEN 4 AND 5 MB ARE STILL UPSTREAM
OVER WVA AT 21Z. ALREADY SEE CLEARING BEGINNING TO DEVELOP JUST W OF
SRN ZONES...AND ALL MODEL GUIDANCE SUGGESTS MOST ZONES WILL CLEAR
OUT OVERNIGHT...IN TIME FOR SOME HIGH CLOUDS IN ADVANCE OF NEXT WEAK
SYSTEM. FOR THE FAR NRN ZONES...THE H8 FLOW AND RADAR MADE ME KEEP
IN A CHC OF FLURRIES FOR THE EARLY EVENING HOURS...BUT ONLY THAT AS
THE CAP IS PRETTY LOW. THEN THE H8 FLOW COMES AROUND ENOUGH TO MAKE
SOUNDINGS MOOT.

TMRW THE WEAK SHORT WAVE COMES THROUGH AND MAINLY AFFECTS NRN ZONES.
THERE IS AN UPPER JET PROVIDING SOME SUPPORT...THERE IS SOME
INSTABILITY AROUND THE SNOW GROWTH AREA FOR THE NRN ZONES...BUT THE
LIFT IS FAIRLY WEAK AND NOT ALIGNED WELL WITH THE SNOW GROWTH. ALL
IN ALL DID NOT SEE PROBLEMS WITH ALLOWING FOR THE HIGHER GFS AMOUNTS
TO VERIFY...MAINLY BECAUSE OF THE INSTAB...SO WENT UP TO TWO INCHES
OF SNOW IN THE FAR NRN ZONES. THEN JUST A CHC OF LIGHT SNOW IN THE
NEXT TIER DOWN...THEN SOUNDINGS SUGGEST THE LOW LVL SW FLOW AHEAD OF
THE SYSTEM COULD ALLOW FOR ENOUGH WARMUP FOR LIGHT RAIN NEXT TIER
DOWN. FOR SRN ZONES...LEFT OUT ANY PCPN AND BROUGHT TEMPS INTO THE
50S FAR S.

ANOTHER PUSH OF COLD AIR BEHIND THIS SYSTEM...AND GFS IS A BIT MORE
PESSIMISTIC REGARDING SKY COVER WITH THIS. DID NOT DISMISS THIS.
EVEN THE GFS HAS A GENERALLY SUNNY TUE IN STORE FOR US...AND WENT
THAT WAY.

TEMPS TONIGHT...A CONSENSUS N AND PERHAPS A BIT ON THE HIGH SIDE OF
GUIDANCE S AS DONT EXPECT ENOUGH DECOUPLING FOR GOOD RADIATING AND
THINGS HAVE BEEN HAPPENING A LTL MORE SLOWLY THAN PROGGED FOR THIS
SYSTEM. TMRW...WITH THE CLOUDS COMING IN DIDNT GO WITH THE HIGHER
GUIDANCE...THOUGH DVLPG SWLY FLOW MIGHT MAKE THIS DECISION WRONG.
MOVED MORE TOWARD HIGHER GUIDANCE FAR SRN ZONES. THEN A BLEND OF
STAT GUIDANCE MON NIGHT AND TUE. WITH PSBL CLOUDS MON NIGHT...WASNT
GOING TO TRY TO RADIATE.

THU DOES NOW LOOK INTERESTING...WITH GFS SUGGESTING A RAIN/SNOW LINE
JUST S OF THE PHL METRO AREA. IT DOES SOMETIMES TREND A LTL COOL

FCSTID =  45

MPO   13  30  15  22 /  20  60  10  10
ABE   18  35  19  28 /   0  40  10  10
RDG   18  35  19  28 /   0  40  10  10
PHL   24  42  25  35 /   0  30  10  10
12N   16  34  19  27 /  20  60  10  10
SMQ   20  37  21  31 /   0  30  10  10
TTN   21  38  21  31 /   0  30  10  10
MIV   26  48  26  37 /   0  10  10  10
ACY   27  48  31  37 /   0  10  10  10
ILG   23  43  24  34 /   0  30  10  10
DOV   26  49  26  37 /   0  10  10  10
GED   28  54  29  37 /   0  10  10  10
ESN   27  53  29  37 /   0  10  10  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...GALE WARNING ANZ430-431-450>455 AND ADJACENT COASTAL ZONES.

NYY
Hazardous weather outlook, Feb 23, 6:00 AM EST, 18 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A DENSE FOG ADVISORY IS IN EFFECT FOR THIS MORNING.  SEE THE
ADVISORY PRODUCT...NPWPHI...FOR MORE DETAILS.  VISIBILITIES SHOULD
IMPROVE LATER THIS MORNING.

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND THIS EVENING.
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED AFTER A
COLD FRONT SWINGS THROUGH THE AREA. SEE THE ADVISORY PRODUCT...
NPWPHI...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS
THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF SNOW OR RAIN WITH A STORM
SYSTEM THAT WILL AFFECT THE REGION ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SZATKOWSKI

In the hours before

Special weather statement, Feb 23, 8:00 PM EST, 4 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 PM EST SUN FEB 23 2003

...SLICK TRAVELING OVERNIGHT AND FOR THE MONDAY MORNING COMMUTE...

THE HEAVY RAIN AND MELTING SNOW OF THIS WEEKEND PRODUCED
CONSIDERABLE RUNOFF. BUT AS TEMPERATURES DROP BELOW FREEZING
OVERNIGHT...ANY STANDING WATER OR MOVING RIVERLETS ON ROADWAYS WILL
FREEZE OVER. THIS WILL OCCUR QUICKLY SINCE THE HEAVY RAIN IN MOST
PLACES WASHED AWAY THE SALT THAT WAS ON ROADWAYS. LOW TEMPERATURES
BY MONDAY MORNING WILL BE BELOW FREEZING IN ALL AREAS.

IF YOU ARE DRIVING TONIGHT PLEASE BE CAREFUL. IT IS DIFFICULT AT
NIGHT TO SEE THIS ICE...WHICH IS CALLED BLACK ICE. THE ROAD MAY
APPEAR WET...BUT IS ACTUALLY ICY. GIVEN YOURSELF PLENTY OF DISTANCE
BETWEEN YOURSELF AND THE VEHICLES AROUND YOU AND APPROACH
INTERSECTIONS AND STOP SIGNS CAUTIOUSLY. A SPORTS UTILITY VEHICLE
DOES NOT BREAK ANY FASTER OR MORE EFFICIENTLY THAN OTHER VEHICLES.

UNTREATED ROADWAYS WILL BE SLIPPERY FOR THE MONDAY MORNING COMMUTE.
IF YOUR COMMUTE NORMALLY TAKES YOU ACROSS SMALLER...LESS TRAVELED
ROADWAYS...GIVE YOURSELF EXTRA TIME TO REACH YOUR DESTINATION.

MELTING AND REFREEZING OF WATER ON ROADWAYS...ESPECIALLY BRIDGES AND
OVERPASSES...WILL CREATE PATCHES OF BLACK ICE. THIS TYPE OF ICE IS
VIRTUALLY INVISIBLE ON THE ROAD SURFACE...AND CAN CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GIGI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northwestern Burlington

When
February 24, 12:15 AM EST to February 25, 3:44 AM EST
Where
Northwestern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347371.